Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 106, NWS Houston/Galveston, TX

August 29, 2017Brazoria County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Aug 29, 2017, 5:44 PM CDT for Brazoria County, Texas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2017, 5:44 PM CDT (22:44 UTC)
Expired
Aug 30, 2017, 1:45 AM CDT
In force
8 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Brazoria County, TX

The radar

The Houston radar (KHGX), 62 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WGUS54 KHGX 292244
FFWHGX
TXC039-300645-
/O.NEW.KHGX.FF.W.0106.170829T2244Z-170830T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
544 PM CDT TUE AUG 29 2017

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Western Brazoria County in southeastern Texas...

* Until 145 AM CDT Wednesday.

* At 543 PM CDT, Brazoria County emergency management officials 
  reported that the Brazos levee near at Columbia Lakes has 
  breached. All residents are urged to evacuate now. Flash flooding 
  is already occurring. Please contact Brazoria County office of 
  emergency management for more information.

* Flash flooding due to levee breach at Columbia Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2917 9560 2916 9559 2915 9559 2914 9560
      2914 9562 2916 9564 2917 9564 2918 9562

$$
39

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 5:30 PM CDT, 14 minutes earlier.

Area forecast discussion, Aug 29, 5:30 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
530 PM CDT Tue Aug 29 2017

.DISCUSSION...
Tropical Storm Warnings remain in effect for the eastern portions
of the upper TX coast tonight as Tropical Storm Harvey lingers to
the SW of Port Arthur. Rainfall continuing to cover almost all of
the eastern portions of our CWA, but the intensity of these rains
have decreased some given the abundant dry air wrapping around in
to it from the W/SW. Additional rainfall amounts tonight to range
from 3 to 5 inches for the E/NE portions of the area...with over-
night totals to the W/SW much lower (from one half to 1 inch). We
are also still seeing wind gusts up to 50mph in some locations.

As Harvey continues to move out to the NE...much drier conditions
will begin to settle over the region as the upper ridge builds in
from the west. Coupled with the flow in the wake of Harvey, deep-
ening N/NW winds will make for drier/less active weather Thurs on
into the start of the weekend. Daytime high temperatures could be
warming into the lower 90s with lows in the lower to mid 70s.

The long-range guidance is continuing to point at increasing POPS
by Sunday as deeper tropical moisture begins to surge in from the
western Gulf. At this point, will go with a broadbrush of 20%-30%
POPS for SE TX for this timeframe. 41

&&

.MARINE...
Tropical Storm Harvey is currently located 35 miles southeast of
Galveston Bay and will continue to move northeast and accelerate
inland over Western Louisiana tonight and Wednesday. Showers and
thunderstorms will continue across the Upper Texas Coastal waters
through Wednesday then begin to taper off. Tropical Storm Warnings
remain in effect until midnight tonight.

Seas are currently running 8 to 10 feet this afternoon and should
gradually subside to 3 to 5 feet on Wednesday.

Nearshore tides have been running 1 to 2 feet above normal this
afternoon and should return to near normal tide levels on Wednesday.
River and Bayou drainage has caused water to rise to nearly 10 feet
above normal in the Houston ship channel and 3 to 4 feet above
normal in Galveston Bay.   44

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      71  87  70  90  71 /  50  50  40  20  10
Houston (IAH)              73  85  73  92  72 /  80  70  50  30  10
Galveston (GLS)            72  84  77  89  78 /  80  60  50  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Tropical Storm Warning for the following zones: Brazoria...
     Chambers...Galveston...Harris...Jackson...Liberty...
     Matagorda.

     Flash Flood Watch until 1 AM CDT Wednesday for the following
     zones: Brazoria...Chambers...Fort Bend...Galveston...
     Harris...Liberty...Montgomery...Polk...San Jacinto...
     Trinity...Walker.

GM...Tropical Storm Warning for the following zones: Coastal waters
     from Freeport to the Matagorda Ship Channel out 20 NM...
     Coastal waters from High Island to Freeport out 20 NM...
     Galveston Bay...Matagorda Bay...Waters from Freeport to the
     Matagorda Ship Channel from 20 to 60 NM...Waters from High
     Island to Freeport from 20 to 60 NM.

&&
Hazardous weather outlook, Aug 29, 7:52 AM CDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
752 AM CDT Tue Aug 29 2017

TXZ164-177>179-199-200-213-214-226-227-236>238-301300-
Brazoria-Chambers-Fort Bend-Galveston-Harris-Liberty-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Wharton-
752 AM CDT Tue Aug 29 2017

This hazardous weather outlook is for portions of Southeast Texas..

...FLASH FLOOD WATCH IS IN EFFECT TODAY....

.DAY ONE...Today and Tonight
Another day of spiraling bands coming onshore from Tropical Storm
Harvey will put down periods of one to two inches in the strongest
cores. Today and tomorrow's additional rainfall may only total 4
to 6 inches in most areas but may be enough to keep the worst flooded
locations under water for an extra day or two...hampering clean up
efforts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The final bands of an exiting Harvey will come around and put down
a few more inches across the extreme eastern and northeastern forecast
area. These bands should not be initiate significant flooding but
may be a nuisance to regional clean up efforts.

A tropical wave in the western Gulf may need to be monitored for
possible development over the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotters still need to be vigilant and monitor Harvey's rainfall
bands.

TXZ163-176-195>198-210>212-235-301300-
Austin-Brazos-Burleson-Colorado-Grimes-Houston-Jackson-Madison-
Waller-Washington-
752 AM CDT Tue Aug 29 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
Another day of spiraling bands coming onshore from Tropical Storm
Harvey will put down periods of less than an inch within the strongest
cores. Today and tomorrow's additional rainfall may only total 4
to 6 inches in most areas but may be enough to keep the worst
flooded locations under water for an extra day or two...hampering
clean up efforts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The final bands of an exiting Harvey will come around and put down
a couple of more inches across the western and central forecast
area. These bands will not initiate significant flooding but may
be a nuisance to regional clean up efforts.

A tropical wave in the western Gulf may need to be monitored for
possible development over the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotters still need to be vigilant and monitor Harvey's rainfall
bands.

GMZ330-335-350-355-370-375-301300-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
752 AM CDT Tue Aug 29 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Tropical Storm Warnings are still in effect with many early
Tuesday northeast wind observations registering 20 to 30 knots
with tropical storm force gusts. As Harvey's broad low tracks
across to the northeast ...seas are is still rough across the
upper Texas waters. Nearshore 7 to 8 feet...with near 10 foot
offhsore wave heights...through the day.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Winds and seas will significantly downtrend through early Friday
as Harvey moves well inland through late week. Late week light
southwesterlies over 3 to 4 foot average seas.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:16 PM CDTFlash Flood WarningHGXAustin, Brazoria, Chambers, Fort Bend, Galveston, Harris and 4 more4 hr
Aug 28, 8:21 PM CDTTornado WarningHGXGalveston24 min
Aug 28, 8:39 PM CDTFlash Flood WarningHGXHarris8 hr
Aug 28, 9:58 PM CDTTornado WarningHGXGalveston17 min
Aug 28, 10:00 PM CDTSpecial Marine WarningHGX30 min
Aug 28, 10:13 PM CDTTornado WarningHGXChambers, Galveston17 min
Aug 28, 10:29 PM CDTRiver Flood WarningHGXMatagorda5 days
Aug 28, 11:12 PM CDTFlash Flood WarningHGXAustin, Brazoria, Chambers, Fort Bend, Galveston, Harris and 6 more6 hr
Aug 29, 3:04 AM CDTFlood WatchHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 7 more18 min
Aug 29, 3:22 AM CDTFlash Flood WatchHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 7 more22 hr
Aug 29, 5:41 AM CDTAreal Flood WarningHGXAustin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 8 more9 hr
Aug 29, 7:55 AM CDTFlash Flood WarningHGXGalveston3 hr
Aug 29, 9:26 AM CDTFlash Flood WarningHGXChambers, Liberty3 hr
Aug 29, 9:53 AM CDTFlash Flood WarningHGXBrazoria8 hr
Aug 29, 10:58 AM CDTFlash Flood WarningHGXGalveston4 hr
Aug 29, 12:31 PM CDTFlash Flood WarningHGXChambers, Liberty3 hr
Aug 29, 2:44 PM CDTAreal Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 2 more9 hr
Aug 29, 3:26 PM CDTFlash Flood WarningHGXChambers, Galveston, Harris, Liberty3 hr
Aug 29, 3:52 PM CDTFlash Flood Warning EmergencyHGXHarris8 hr
Aug 29, 3:59 PM CDTFlash Flood WarningHGXHarris, Montgomery8 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.